Alert archive / Vermont / Tornado Warnings in 2014
Tornado Warning 1, NWS Burlington, VT
NWS Burlington, VT issued this tornado warning at May 17, 2014, 3:46 AM EDT for 4 counties in Vermont. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2014, 3:46 AM EDT (07:46 UTC)
- Expired
- May 17, 2014, 4:30 AM EDT
- In force
- 44 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
Counties Caledonia County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 58 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:10 AM EDT | TSTM WND DMG | 2 W Craftsbury Common, VT | MICROBURST---6 TO 10 PINE TREES UPROOTED...ROOF BLOWN OFF BARN...COLLAPSED GREEN-HOUSES...AND MINOR DAMAGE TO A HOUSE ON WILD BRANCH ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
087 WFUS51 KBTV 170746 TORBTV VTC005-015-019-023-170830- /O.NEW.KBTV.TO.W.0001.140517T0746Z-140517T0830Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 346 AM EDT SAT MAY 17 2014 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL CALEDONIA COUNTY IN NORTHEAST VERMONT... EASTERN LAMOILLE COUNTY IN NORTHWEST VERMONT... SOUTHWESTERN ORLEANS COUNTY IN NORTHEAST VERMONT... NORTH CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT... * UNTIL 430 AM EDT. * AT 344 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE POSSIBLE TORNADO WAS LOCATED NEAR WORCESTER...MOVING NORTH AT 55 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO... HARDWICK...MORRISVILLE...WOLCOTT...CRAFTSBURY...ALBANY...EDEN... LOWELL...EAST ALBANY...WESTFIELD...COVENTRY... THIS TORNADIC STORM IS ALSO CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND DEADLY LIGHTNING. WHEN YOU CAN DO SO SAFELY...PLEASE REPORT TORNADOES...DAMAGING WINDS...OR HAIL TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7 9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...VEHICLE...OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. AS A LAST RESORT..LIE DOWN IN A LOW LYING AREA AND COVER YOUR HEAD. && LAT...LON 4492 7250 4486 7219 4428 7244 4434 7269 TIME...MOT...LOC 0746Z 195DEG 47KT 4440 7253 $$ JN
2 follow-up statements
242 WWUS51 KBTV 170809 SVSBTV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 409 AM EDT SAT MAY 17 2014 VTC005-015-019-023-170830- /O.CON.KBTV.TO.W.0001.000000T0000Z-140517T0830Z/ CALEDONIA VT-LAMOILLE VT-ORLEANS VT-WASHINGTON VT- 409 AM EDT SAT MAY 17 2014 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR NORTH CENTRAL WASHINGTON...SOUTHWESTERN ORLEANS...EASTERN LAMOILLE AND WEST CENTRAL CALEDONIA COUNTIES... AT 406 AM EDT A TORNADO WAS REPORTED. THE TORNADO WAS NEAR NORTH WOLCOTT...MOVING NORTH AT 55 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO... SOUTH NEWPORT...TROY... THIS TORNADO IS ALSO CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND DEADLY LIGHTNING. WHEN YOU CAN DO SO SAFELY...PLEASE REPORT TORNADOES...DAMAGING WINDS...OR HAIL TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7 9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...VEHICLE...OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. AS A LAST RESORT..LIE DOWN IN A LOW LYING AREA AND COVER YOUR HEAD. && LAT...LON 4492 7250 4486 7219 4428 7244 4434 7269 TIME...MOT...LOC 0809Z 195DEG 47KT 4469 7242 $$ JN
725 WWUS51 KBTV 170828 SVSBTV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 428 AM EDT SAT MAY 17 2014 VTC005-015-019-023-170838- /O.CAN.KBTV.TO.W.0001.000000T0000Z-140517T0830Z/ CALEDONIA VT-LAMOILLE VT-ORLEANS VT-WASHINGTON VT- 428 AM EDT SAT MAY 17 2014 ...THE TORNADO WARNING FOR NORTH CENTRAL WASHINGTON...SOUTHWESTERN ORLEANS...EASTERN LAMOILLE AND WEST CENTRAL CALEDONIA COUNTIES IS CANCELLED... THE TORNADIC THUNDERSTORM HAS MOVED OUT OF THE AREA AND DISSIPATED. THEREFORE THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WARNING. WHEN YOU CAN DO SO SAFELY...PLEASE REPORT TORNADOES...DAMAGING WINDS...OR HAIL TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7 9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON. LAT...LON 4492 7250 4486 7219 4428 7244 4434 7269 TIME...MOT...LOC 0828Z 195DEG 47KT 4493 7233 $$ JN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at May 17, 2:33 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 17, 2:33 AM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 233 AM EDT SAT MAY 17 2014 .SYNOPSIS... A COLD FRONT WILL MOVE SLOWLY ACROSS THE NORTH COUNTRY THROUGH TONIGHT...PASSING JUST EAST OF THE AREA DURING THE DAY ON SATURDAY. A WIDESPREAD SOAKING RAINFALL IS EXPECTED ALONG THE FRONT WITH THE RAIN FALLING HEAVILY AT TIMES. MAINLY DRY WEATHER AND A RETURN TO SEASONABLE TEMPERATURES IS EXPECTED LATER SATURDAY INTO SUNDAY BEFORE UNSETTLED SHOWERY CONDITIONS RETURN BY MONDAY AND TUESDAY...ESPECIALLY ACROSS NORTHERN AND EASTERN VERMONT. && .NEAR TERM /UNTIL 7 AM THIS MORNING/... AS OF 1211 AM EDT SATURDAY...NO MAJOR CHANGES TO GOING FORECAST ATTM. SLOW MVG FRONTAL PRECIP STILL MAINLY FEEDING INTO N NY WITH THE FAR EASTERN EDGE NOW WORKING INTO PORTIONS OF THE CVLY. OF CONCERN OVER THE NEXT FEW HRS WILL BE TO LARGE AREA OF PRECIP WORKING NORTHWARD THRU THE ALBANY NY AREA. CURRENT TRACK WOULD HAVE THIS PUSHING INTO AREAS OF THE ADIRONDACKS WHERE 1-2" OF RAIN HAS FALLEN. WILL MONITOR TO SEE IF WARNINGS ARE WARRANTED. REST OF FORECAST ON TRACK. PREVIOUS DISCUSSION...FRONTAL RAIN BAND MAKING VERY SLOW PROGRESS EWD ACROSS NRN NY INTO THE CHAMPLAIN VALLEY AT 0230Z. THE HEAVIEST AMTS THUS FAR HAVE BEEN LIMITED IN AREA TO THE CENTRAL ADIRONDACKS (SOUTH FACING SLOPES). HIGHEST REPORT IS 1.86" AT TUPPER LAKE...FOLLOWED BY 1.36" 7SE OF COLTON NY. EWD PROGRESS OF THE FRONT HAS BEEN DELAYED - IT APPEARS - BY FORMATION OF A MESOLOW VCNTY OF THE CATSKILLS...WHICH HAS KEPT NEAR SFC FLOW BACKED ACROSS WRN VT. THIS MESOLOW IS PROJECTED TO LIFT NWD ALONG THE SFC FRONT AND CROSS OUR AREA AROUND 06Z. THIS WOULD BE THE BEST TIME FOR THE HEAVIEST RAIN ACROSS THE NORTH COUNTRY...CONSISTENT WITH LATEST BTV WRF RUNS AND HRRR. AFTER THE PASSAGE OF THE MESOLOW...FRONTAL RAINBAND SHOULD ACCELERATE EWD AND ULTIMATELY CLEAR THE CT RIVER VALLEY BY 13Z SAT. STILL LOOKING AT 1.00" TO 2.00" RAINFALL TOTALS FOR MOST SECTIONS...WITH THE HIGHEST AMTS ACROSS THE SOUTH FACING SLOPES OF THE ADIRONDACKS. MAY SEE SOME POOR DRAINAGE/SMALL CREEK FLOODING IN SPOTS THRU THE ADIRONDACKS OVERNIGHT...THOUGH BASED ON FLASH FLOOD GUIDANCE AND FFMP STILL WELL BELOW ANY WARNING THRESHOLDS. WE WILL CONTINUE TO MONITOR. NO SIGNIFICANT CHANGES TO THE PREVIOUS FCST OTHER THAN TO ADJUST TIMING OF THE HEAVIEST RAINFALL AND ADJUST TEMPERATURES. && .SHORT TERM /7 AM THIS MORNING THROUGH SUNDAY NIGHT/... AS OF 353 PM EDT FRIDAY...SURFACE COLD FRONT WILL MAKE ITS WAY SLOWLY EAST SATURDAY MORNING WITH STEADIER RAINFALL/SHOWERS ENDING ACROSS VERMONT BY AFTERNOON. MAINLY DRY ACROSS SAINT LAWRENCE VALLEY AND TRENDING DRY BY MID MORNING IN THE WESTERN ADIRONDACKS. WITH MEAN FLOW ALOFT REMAINING SOUTHWESTERLY...ONLY A MODEST COOLDOWN EXPECTED WITH LATE AFTERNOON HIGHS MOSTLY IN THE 60S...WITH SOME LOWER 70S CONNECTICUT VALLEY. MAINLY DRY WEATHER EXPECTED SATURDAY NIGHT WITH PARTLY CLOUDY SKIES. IT WILL BE A BIT COOLER WITH LOWS RANGING FROM 30S ACROSS MUCH OF NORTHERN NEW YORK TO LOWER AND MID 40S IN VERMONT. ON SUNDAY INTO SUNDAY NIGHT VARIABLE CLOUD COVER CONTINUES AS UPPER TROUGH MOVES ACROSS THE FORECAST AREA. COULD SEE A FEW INSTABILITY DRIVEN AFTERNOON SHOWERS HERE AND THERE...ESPECIALLY ACROSS THE NORTHERN MOUNTAINS...BUT FOR THE MOST PART A GENERALLY DRY DAY IS EXPECTED. 850 MB TEMPS PROGGED TO BE ONLY AROUND +4C...SO IT WILL BE A BIT COOLER THAN SATURDAY. EXPECT VALLEYS HIGHS IN THE LOWER TO MID 60S WITH LOWS SUNDAY NIGHT RANGING FROM THE UPPER 30S TO THE MID 40S...WITH A FEW COOLER READINGS IN THE ADIRONDACKS. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 400 PM EDT FRIDAY...UPPER LEVEL LOW AND TROF PASSING EAST OF OUR FORECAST AREA ON MONDAY WILL BRING A CHANCE OF SHOWERS TO THE NORTH COUNTRY...MAINLY ACROSS VERMONT. MONDAY NIGHT AND TUESDAY AN UPPER LEVEL AND SURFACE RIDGE WILL BUILD INTO THE REGION...BRINGING DRIER WEATHER TO THE AREA. FROM TUESDAY NIGHT ONWARD THE WEATHER BECOMES MORE ACTIVE ONCE AGAIN. A LOW PRESSURE SYSTEM NORTH OF THE GREAT LAKES WILL DROP DOWN ACROSS OUR AREA ON EAST SIDE OF UPPER LEVEL RIDGE. THE GFS IS FASTER WITH THIS SYSTEM THAN THE ECMWF...THE GFS KEEPS US WET THROUGH THE END OF THE PERIOD. TEMPERATURES WILL BE NEAR NORMAL FOR DAYTIME MAX TEMPS AND A LITTLE WARMER THAN NORMAL FOR OVERNIGHT MIN TEMPS. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... THROUGH 06Z SUNDAY...A SLOW MOVING COLD FRONT ACROSS WESTERN VERMONT AT 06Z SATURDAY WILL MOVE SLOWLY EAST AND BE EAST OF VERMONT BY 15Z SATURDAY. MVFR/IFR CONDITIONS IN PERIODS OF HEAVY RAIN WILL COME TO AN END WITH CONDITIONS BECOMING VFR THROUGHOUT VERMONT AND NORTHERN NEW YORK BY 15Z SATURDAY. A WEAK RIDGE OF HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION FROM THE OHIO VALLEY THROUGH 06Z SUNDAY. OUTLOOK 06Z SUNDAY THROUGH WEDNESDAY...GENERALLY VFR CONDITIONS EXPECTED SATURDAY NIGHT...THOUGH SCATTERED DAYTIME HEATING-DRIVEN SHOWERS POSSIBLE SUNDAY THRU TUESDAY. MAINLY MVFR CEILINGS WITH VFR VISIBILITY WILL PREVAIL THRU TUESDAY. MOVE MVFR IN SHOWERS EXPECTED ON WEDNESDAY. && .HYDROLOGY... AS OF 350 PM EDT FRIDAY...A WIDESPREAD SOAKING RAINFALL IS EXPECTED ACROSS THE HYDROLOGICAL SERVICE AREA LATER TONIGHT. BLENDED MODEL QPF PROGS SUPPORT THE IDEA OF A SOLID 1-2 INCH EVENT WITH ISOLATED HIGHER TOTALS...ESPECIALLY OVER SOUTH FACING PORTION OF ADIRONDACKS AND ACROSS THE SOUTHERN GREEN MOUNTAINS. WITH RELATIVELY DRY ANTECEDENT CONDITIONS AND THE LACK OF DEEP/MOIST CONVECTIVE ELEMENTS...THE THREAT OF WIDESPREAD FLASH AND/OR MAINSTEM RIVER FLOODING IS LOW AT THIS TIME. HOWEVER...MODEST TO SIGNIFICANT WITHIN-BANK RISES ARE EXPECTED ON MANY AREA WATERWAYS BY LATER TONIGHT INTO SATURDAY MORNING. THIS WOULD INCLUDE THE AUSABLE RIVER AND THE OTTER CREEK. SOME MINOR POOR DRAINAGE FLOODING WILL ALSO BE POSSIBLE. && .MARINE... AS OF 350 PM EDT FRIDAY...GUSTY SOUTHERLY FLOW WILL PERSIST THROUGH THIS EVENING AVERAGING GENERALLY IN THE 15-25 KNOT RANGE. THIS WILL CREATE A LIGHT TO MODERATE CHOP ON THE BROAD LAKE AND IN BAYS/INLETS WITH OPEN SOUTHERLY EXPOSURES. BY LATER TONIGHT...WINDS TREND WESTERLY AND ABATE TO 10-15 KNOTS...LESSENING FURTHER STILL BY SATURDAY. VISIBILITY RESTRICTIONS BELOW 5 MILES ARE EXPECTED TONIGHT IN STEADIER/HEAVIER RAINFALL. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...RJS NEAR TERM...BANACOS/JN SHORT TERM...RJS LONG TERM...NEILES AVIATION...WGH/NEILES HYDROLOGY...JMG/RJS MARINE...RJS
In the hours before
Special weather statement, May 16, 10:50 PM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1050 PM EDT FRI MAY 16 2014 NYZ029>031-034-170700- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX- INCLUDING THE CITIES OF...STAR LAKE...SARANAC LAKE... TUPPER LAKE...DANNEMORA...LAKE PLACID 1050 PM EDT FRI MAY 16 2014 ...PERIODS OF HEAVY RAIN AND MINOR FLOODING POSSIBLE OVERNIGHT... A SLOW-MOVING FRONT CONTINUES TO BRING A BAND OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS THE ADIRONDACKS OF NORTHERN NEW YORK AT 1045 PM. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES ADDITIONAL RAINFALL MOVING NORTHWARD FROM THE LOWER HUDSON VALLEY...WHICH WILL TRACK OVER THE ADIRONDACKS DURING THE NEXT 1 TO 3 HOURS. LOCALIZED RAINFALL AMOUNTS OF AN INCH TO LOCALLY 1.86 INCHES AT TUPPER LAKE NEW YORK HAVE ALREADY FALLEN. AN ADDITIONAL INCH OF RAIN IS POSSIBLE ACROSS PORTIONS OF FRANKLIN AND ESSEX COUNTIES IN NEW YORK...AND THIS COULD RESULT IN FLOODING OF POOR DRAINAGE AREAS AND SMALL CREEKS AND STREAMS. TRAVELERS ACROSS THE ADIRONDACKS OVERNIGHT SHOULD EXERCISE CAUTION. IF YOU ENCOUNTER WATER ACROSS A ROADWAY...DO NOT ATTEMPT TO CROSS AND CONTACT LAW ENFORCEMENT CONCERNING ANY OBSERVED FLOODING WHEN IT IS SAFE TO DO SO. BANACOS
Special weather statement, May 17, 12:54 AM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1254 AM EDT SAT MAY 17 2014 NYZ028-035-VTZ001-002-005-009-170900- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN- WESTERN CHITTENDEN-WESTERN ADDISON- INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY... TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON... MIDDLEBURY...VERGENNES 1254 AM EDT SAT MAY 17 2014 ...PERIODS OF HEAVY RAIN AND MINOR FLOODING POSSIBLE OVERNIGHT... A SLOW-MOVING FRONT IS BRINGING A BAND OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS THE ENTIRE CHAMPLAIN VALLEY AT 1245 AM. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES ADDITIONAL RAINFALL MOVING NORTHWARD FROM THE LOWER HUDSON VALLEY...WHICH WILL TRACK OVER THE AREA DURING THE NEXT 1 TO 3 HOURS. ADDITIONAL RAINFALL OVER AN INCH IS POSSIBLE ACROSS THE ENTIRE CHAMPLAIN VALLEY...AND THIS COULD RESULT IN FLOODING OF POOR DRAINAGE AREAS AND SMALL CREEKS AND STREAMS. TRAVELERS ACROSS THE CHAMPLAIN VALLEY OVERNIGHT SHOULD EXERCISE CAUTION. IF YOU ENCOUNTER WATER ACROSS A ROADWAY...DO NOT ATTEMPT TO CROSS AND CONTACT LAW ENFORCEMENT CONCERNING ANY OBSERVED FLOODING WHEN IT IS SAFE TO DO SO. JN
Nearby
Tornado Warnings in Vermont, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.